Missouri, 2009

Damaging Wind in Missouri, May 8, 2009

May 8, 2009 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms persisted through the early morning hours along an axis of increasing moisture and confluence associated with a west-southwesterly low level jet. The activity was located on the southern fringe of a moderately strong east-west mid-level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms persisted through the early morning hours along an axis of increasing moisture and confluence associated with a west-southwesterly low level jet. The activity was located on the southern fringe of a moderately strong east-west mid-level jet. There was an isolated occurrence of wind damage in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:15 AM CST, 30 minutes earlier.

Area forecast discussion, May 8, 12:15 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 AM CDT FRI MAY 8 2009

.UPDATE...
WILL BE UPDATING PRODUCTS TO EXPAND SEVERE WATCH 262 EASTWARD
THROUGH REMAINING COUNTIES IN WEST KENTUCKY. THE WCN HAS ALREADY
BEEN SENT. MAIN CONCERN WAS TO KEEP THE WATCH AHEAD OF THE ELEVATED
SUPERCELL MOVING INTO THE SHAWNEE FOREST OF SOUTHERN ILLINOIS.
WILL BE INCREASING POPS FOR THE REMAINDER OF THE NIGHT...AS MORE
WIDESPREAD CONVECTION ENTERS THE FORECAST AREA.
&&

.PREV DISCUSSION... /ISSUED 246 PM CDT THU MAY 7 2009/

DISCUSSION / TONIGHT THROUGH SUNDAY...
LATEST SURFACE ANALYSIS SHOWS WEAK SURFACE BOUNDARY STALLED OVER
THE FA. THE BOUNDARY WAS MAINLY EVIDENT VIA PRESSURE GRADIENT AND
STREAMLINE WINDS. VIS SAT LOOP DEPICTS AREA OF CLOUDS ASSOCIATED
WITH A WEAK VORT MAX ABOUT TO EXIT TO THE EAST OF THE AREA. THIS
WAS ALSO SUPPORTED WELL WITH THE REGIONAL RADAR LOOP.

SLIGHT PLACEMENT AND QPF DISCREPANCIES AMONG THE 12Z THU MODEL RUNS
AND THE 00Z THU ECMWF RUN INCLUDED. OPTED TO GO WITH A HYBRID QPF
BETWEEN THE 12Z GFS...00Z THU ECMWF...HPCQPF...AND COLLABORATION. AT
THIS POINT AM EXPECTING AN MCS TO DEVELOP OVER SW MO OVERNIGHT AND
MAKE ITS WAY INTO PAH FA AROUND SUNRISE AND RESULT IN ONE TO TWO
INCHES OVER MOST OF THE FA FRIDAY. WITH SOME LINGERING QPF INTO THE
EVENING HOURS. CURRENTLY CONSIDERING A FLASH FLOOD WATCH. WILL WAIT
FOR THE 12Z ECMWF AND POSSIBLY THE 18Z MODEL RUNS WHICH WILL BE MORE
FOR THE EVENING SHIFT. HOWEVER WILL MONITOR AND MAKE CALL CLOSER TO
PRESS TIME.

AS FOR TEMPS AND WINDS NOT MANY CHANGES JUST MINOR TWEAKS FOR MAINLY
COLLABORATION PURPOSES.

DISCUSSION / SUNDAY NIGHT THROUGH THURSDAY...
NOT MUCH REST FOR THE WEARY IN THE EXTENDED PERIODS. RW/TRW MAY
LINGER INTO SUNDAY NIGHT AS RIPPLES OF UPPER LEVEL ENERGY TAP INTO
DECENT POST FRONTAL MOISTURE. HIGH PRESSURE OVERSPREADING THE
REGION SHOULD KEEP THE REGION DRY MONDAY AND MONDAY NIGHT.

ON TUESDAY AFTERNOON MODELS PUSH PRECIP CHANCES INTO OUR FAR
WESTERN COUNTIES AS THE NEXT STORM SYSTEM BEGINS TO MOVE OUT OF
THE CENTRAL PLAINS. TUESDAY NIGHT PRECIP (SCHC/CHC POPS) WILL BE
POSSIBLE ACROSS ALL OF THE CWA...BUT WITH THE FRINGES OF AN UPPER
LEVEL RIDGE PUSHING NORTHWARD INTO THE REGION...THE BETTER CHANCES
SHOULD BE ACROSS THE NORTHERN HALF OF THE CWA.

ON WEDNESDAY THE UPPER RIDGE GET SUPPRESSED SOMEWHAT AS THE SYSTEM
APPROACHES...WHICH SHOULD ALLOW FOR SLIGHTLY BETTER CHANCES FOR
PRECIP. FLOW ALOFT REMAINS NEARLY PARALLEL TO THE FRONT SO THIS
SYSTEM WILL ALSO BE VERY SLOW MOVING. PRECIP CHANCES INCREASE
WEDNESDAY NIGHT INTO THURSDAY AS THE SYSTEM SLOWLY DRAGS ACROSS
THE REGION.

AVIATION...
IFR CIGS AND VSBY WERE LIFTING AT KEVV AND KOWB. EXPECT VFR CIGS AND
VSBY TO PERSIST WITH THE EXCEPTION OF POSSIBLE TSRA NEAR KEVV AND
KOWB THIS AFTN. BRING IN LOW DECK OVNGT BUT KEEP IT MAINLY VFR AGAIN
WITH THE EXCEPTION OF TSRA/SHRA AFTER MIDNIGHT. BROUGHT IN
PREDOMINANT TSRA AFTER 12Z ALL SITES.

&&

.AVIATION...
NUMEROUS THUNDERSTORMS MOVING SOUTHEASTWARD FROM SOUTHERN ILLINOIS
INTO SOUTHWESTERN INDIANA WILL BEGIN TO AFFECT NORTHWESTERN
KENTUCKY AND KOWB/KEVV OVER THE NEXT COUPLE OF HOURS. ADDITIONAL
STORMS OVER CENTRAL MISSOURI MOVING SE WILL IMPACT KCGI/KPAH
MAINLY AFTER 4 TO 5AM. IFR VIS AND MVFR CIGS LIKELY FOR ABOUT AN
HOUR PERIOD WITH THE HEAVIEST STORMS. APPEARS TO BE A LULL BETWEEN
12Z AND 18Z WITH JUST SHRA/TSRA IN THE VICINITY BEFORE ADDITIONAL
STORMS MOVE IN FROM THE WEST AHEAD OF THE FRONT WHICH WILL MOVE
THROUGH BETWEEN 22Z AND 04Z FRIDAY EVENING FROM NORTH TO SOUTH.
WINDS WILL SHIFT FROM THE SOUTH-SOUTHWEST TO THE WEST IN ITS
WAKE...MAINLY UNDER 10KTS OUTSIDE OF STORMS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 7, 2:23 PM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU MAY 7 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. LATE TONIGHT A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO PUSH EASTWARD INTO PARTS OF SOUTHEAST MISSOURI...WITH
THE POTENTIAL FOR DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY A COMPLEX OF THUNDERSTORMS IS EXPECTED TO PUSH EASTWARD
ACROSS MUCH OF THE AREA...WITH THE POTENTIAL FOR DAMAGING WIND
GUSTS AND WIDESPREAD HEAVY RAINFALL. WITH THE EXCEPTION OF
SATURDAY NIGHT...MONDAY...AND MONDAY NIGHT...THUNDERSTORMS ARE
POSSIBLE EACH DAY AS TWO SLOW MOVING FRONTAL SYSTEMS AFFECT THE REGION.

MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE
FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO FRIDAY.

JP

In the hours before

Local storm report, May 7, 11:35 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1235 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             HERRIN                  37.80N 89.03W
05/08/2009  E1.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

&&

WIELGOS
Local storm report, May 7, 11:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1243 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     HAIL             3 W MARION              37.73N 89.00W
05/08/2009  E1.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

&&

WIELGOS
Local storm report, May 7, 11:44 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             CARTERVILLE             37.76N 89.08W
05/08/2009  E1.75 INCH       WILLIAMSON         IL   LAW ENFORCEMENT

            SEVERAL REPORTS OF GOLF BALL SIZED HAIL ACROSS WESTERN
            HALF OF COUNTY FROM HURST TO CARTERVILLE.

&&

AD
Local storm report, May 7, 11:48 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1248 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     HAIL             3 W MARION              37.73N 89.00W
05/08/2009  M2.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            MEASURED 2 INCH HAIL 1.5 MILES SOUTH OF OLD HWY 13 ON
            ROUTE 148 3 MILES WEST OF MARION.

&&

WIELGOS
Local storm report, May 8, 12:01 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
101 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     TSTM WND DMG     MURPHYSBORO             37.77N 89.34W
05/08/2009                   JACKSON            IL   EMERGENCY MNGR

            POWER LINES DOWN IN MURPHYSBORO.

&&

WIELGOS
Special weather statement, May 8, 12:14 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
114 AM CDT FRI MAY 8 2009

ILZ084-080715-
JACKSON-
INCLUDING THE CITIES OF...CARBONDALE AND MURPHYSBORO
114 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH UP TO NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED 4 MILES NORTH OF GORHAM...OR 5 MILES WEST OF MURPHYSBORO...
MOVING SOUTHEAST AT 35 MPH.

MURPHYSBORO AND CARBONDALE ARE IN THE PATH OF THIS STORM.

HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 8, 12:45 AM CST
Where
Perry County, 1.38 mi N of Lithium
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.850, -89.880

Power lines were down on County Road 928.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165928.